Michigan, 2004

Hail and Damaging Wind in Michigan, July 6, 2004

July 6, 2004 · NWS GRR · 4 events in 4 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$30,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 6, 1:40 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 6, 1:40 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT TUE JUL 6 2004

.SHORT TERM...
LOW PRESSURE SYSTEM MOVING INTO SW LWR THIS AFTERNOON AND EVENING
BUT WILL HAVE A DIFFICULT TIME GETTING ANY CONVECTION GOING WITH NOT
A WHOLE LOT OF FOCUSING MECHANISM TO GET THINGS GOING PRIOR TO 00Z
THIS EVENING. CAVEAT IS OUTFLOW BOUNDARY IN NRN IL/IN AT 17Z AND
SECONDARY MOISTURE CONVERGENCE FROM OEB TO MOP. THIS SHOULD MOVE OFF
E OF THE CWA THROUGH THE AFTERNOON BUT AREA OF MOISTURE CONVERGENCE
IN NRN IL NOT TOO ACTIVE AT 1430 EDT BUT WILL NEED TO MONITOR ANY
DEVELOPMENT WITH A SECONDARY LOW TRYING TO DEVELOP IN THESE AREA
ALONG ELONGATED LOW PRESSURE AXIS. OTHERWISE MODELS ARE IN FAIRLY
GOOD AGREEMENT. MAIN ENERGY HAS MOVED NORTH OF GRR CWA BUT ANOTHER
SHORT WAVE MOVING OUT OF IL/IN THIS EVENING AND THAT COULD PROVIDE
FOCUS OVER GRR CWA THIS EVENING THROUGH TONIGHT. COULD SEE .25 TO .5
PCPN ACROSS THE SRN CWA TNGT. THEN SLOG OF MOISTURE MOVES EAST OF
THE CWA BY EARLY WEDNESDAY SO NO POPS FOR WED EXCEPT IN THE N AS NRN
STREAM SYSTEM STILL AFFECTING THE AREA THROUGH A GOOD PART OF
THURSDAY.  EXPECT PCPN AMOUNTS TO BE LESS THAN .10 FOR THE N
TOMORROW. AFTER RATER MUGGY WX TDY AND A GOOD PART OF TONIGHT SHOULD
SEE DP DROP OFF AGAIN WEDNESDAY WITH OVER NIGHT LOWS BACK INTO THE
50S THU AND FRI MORNINGS. HIGHS IN THE 70S THROUGH FRIDAY.

.LONG TERM...
THE MID RANGE MODELS ARE IN GOOD AGREEMENT FOR MOST OF THE EXTENDED
PERIOD. WILL GO WITH A BLEND OF THE MODELS AND NOT WANDER FAR FROM
THE GOING FORECAST OR SURROUNDING OFFICES. A SURFACE RIDGE WILL BE
MOVING OUT OF THE REGION FRIDAY AS A MID LEVEL RIDGE MOVES THROUGH
THE AREA. THIS WILL INHIBIT THE ARRIVAL OF AN UPPER LEVEL SHORT WAVE
UNTIL SUNDAY WHEN SHOWERS AND THUNDERSTORMS REENTER THE FORECAST.
WILL HOLD ONTO THE MENTION OF SOME STORMS FOR MONDAY BUT CUT TO
TWENTY POPS WITH THE FRONTAL ZONE TRYING TO PULL THROUGH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MWH IOD
Hazardous weather outlook, Jul 6, 4:46 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
546 PM EDT TUE JUL 6 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070916-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
546 PM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS EVENING ALONG
AND SOUTH OF A LINE FROM SOUTH HAVEN TO LANSING TILL AROUND MIDNIGHT.
HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...BUT AN ISOLATED
TORNADO IS ALSO POSSIBLE.  THE MAIN STORM MOTION WILL BE EAST AT 30
MPH.

THE THUNDERSTORMS ARE GOING TO FORM JUST AHEAD OF THE COLD
FRONT...WHICH AT 500 PM WAS NEAR CHICAGO...AS AN UPPER LEVEL WAVE
INTERACTS WITH THAT FRONT IN THE PRESENCE OF WARM...MOIST AND VERY
UNSTABLE AIR CURRENTLY SOUTH OF INTERSTATE 96 OVER LOWER MICHIGAN.
ISOLATED THUNDERSTORMS HAVE BEGAN TO FORM NEAR CHICAGO AND WILL
SPREAD NORTHEAST INTO LOWER MICHIGAN AFTER 630 PM. THE GREATEST RISK
FOR SEVERE WEATHER IS NEAR AND SOUTH OF INTERSTATE 94 BETWEEN 630 PM
AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE FORECASTED FOR WEDNESDAY.  THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.  OTHER STORMS COULD RETURN FOR THE WEEKEND
ALONG WITH WARMER AND MORE HUMID WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING AND INTO THE
AFTERNOON.

MJS WDM

In the hours before

Special weather statement, Jul 6, 5:23 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
623 PM EDT TUE JUL 6 2004

MIZ051-052-057>059-064>067-071>074-070500-
ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-
KALAMAZOO-KENT-MONTCALM-VAN BUREN-
623 PM EDT TUE JUL 6 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 100 AM
EDT WEDNESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN CENTRAL MICHIGAN
     MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

WDM

The radar

The Grand Rapids radar (KGRR), 77 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kalamazoo

When
July 6, 6:35 PM EST
Where
Kalamazoo County, Portage
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.200, -85.567

The broadcast media reported a severe thunderstorm produced three quarters inch diameter hail two miles southeast of Portage.

Hail, Calhoun

When
July 6, 6:58 PM EST to 7:08 PM EST
Where
Calhoun County, Albion
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.250, -84.750

Three quarters inch hail was reported one mile north of Albion, and several trees were blown down just east of Marshall and two miles north of Albion.

Hail, Ionia

When
July 6, 8:18 PM EST
Where
Ionia County, Portland
Measured
2 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
42.867, -84.917

Two inch diameter hail was reported by broadcast media one mile northeast of Portland.

Thunderstorm Wind, Jackson

When
July 6, 10:45 PM EST
Where
Jackson County, Concord
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
42.183, -84.633

A storm chaser in Jackson county reported that several trees were blown down along M-60 one mile east of Concord.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414340, 5414341, 5414343, 5414342.